Scan Science and Technology
Contact Leading Edge Experts & Companies
The Experts below are selected from a list of 153 Experts worldwide ranked by ideXlab platform
E Corruble – 1st expert on this subject based on the ideXlab platform
clozapine treatment following Blood DyscrasiaBritish Journal of Psychiatry, 2006Co-Authors: D Esposito, Patrick Hardy, E CorrubleAbstract:
Dunk et al () investigated 53 patients who were rechallenged with clozapine following leucopenia or neutropenia during previous therapy and found that 33 did not experience a second episode of Blood Dyscrasia and were able to continue drug treatment. This result is of considerable clinical
H Heimpel – 2nd expert on this subject based on the ideXlab platform
when should the clinician suspect a drug induced Blood Dyscrasia and how should he proceedEuropean Journal of Haematology, 2009Co-Authors: H HeimpelAbstract:
: Blood Dyscrasias account for only a minor fraction of all adverse drug reactions (ADRs), but are relevant because of their relatively high morbidity and mortality. For the majority of drugs, the magnitude of risk is low enough to remain undetected until wider distribution of the drug takes place. Thus, only post-marketing studies, carried out with appropriate methodology and sufficient statistical power, will allow the risk of serious haematological side-effects of new drugs to be ascertained. Publication of carefully studied and thoroughly described single case studies and reports to registries are necessary to detect new associations between drugs and Blood Dyscrasias, while only large cohort or case-control studies are suited to quantify the risks. Physicians managing a newly detected Blood Dyscrasia should be aware that it may be drug-induced. They should assess the exact diagnosis, obtain and thoroughly document a detailed exposure history and follow the Blood counts after withdrawal of all potentially relevant agents. The recognition and appropriate management of the problem in individual cases is the basis for both effective patient care and the quality of subsequent pharmaco-epidemiological evaluation.
David Taylor – 3rd expert on this subject based on the ideXlab platform
Restarting Clozapine after NeutropeniaCNS Drugs, 2007Co-Authors: Eromona Whiskey, David TaylorAbstract:
Clozapine remains the antipsychotic of choice for refractory schizophrenia despite its propensity for serious Blood disorders. When neutropenia or agranulocytosis occur in people taking clozapine, cessation of treatment is mandated and relapse often results. Because such patients are usually unresponsive to other antipsychotics, many clinicians consider restarting clozapine, despite the risks involved. However, the risks of clozapine rechallenge vary according to the cause and nature of the Blood Dyscrasia. Neutropenia can arise because of factors unrelated or indirectly related to clozapine treatment. These include benign ethnic neutropenia, concomitant drug therapy, co-existing medical conditions and drug interactions. In such cases, clozapine may be restarted if non-clozapine causes of neutropenia are identified and eliminated, although concurrent treatment with lithium (to induce leukocytosis) is sometimes necessary. Close monitoring of the patient is essential because it is rarely possible to completely rule out the contribution of clozapine to the Blood Dyscrasia and because lithium does not protect against clozapine-related agranulocytosis. In cases of clozapine-induced neutropenia (as distinct from agranulocytosis, which may have a different pathology) rechallenge may also be considered and, again, lithium co-therapy may be required. Where clozapine is clearly the cause of agranulocytosis, rechallenge should not be considered or undertaken unless there are very exceptional circumstances (severe and prolonged relapse following clozapine discontinuation). In these cases, re-exposure to clozapine may rarely be attempted where there are facilities for very close and frequent monitoring. Granulocyte colony-stimulating factor is likely to be required as co-therapy, given the very high likelihood of recurrence. Uncertainty over the likely cause of Blood Dyscrasia in people taking clozapine, coupled with uncertainty over the mechanism by which clozapine causes both neutropenia and agranulocytosis, makes any attempt to restart clozapine a high-risk venture requiring the utmost caution.